Florida, 2011

Funnel Cloud in Florida, September 18, 2011

September 18, 2011 · NWS MLB · 1 event in 1 county or zone

A thunderstorm ahead of the sea breeze produced a brief funnel cloud near the Orlando International Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A thunderstorm ahead of the sea breeze produced a brief funnel cloud near the Orlando International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 18, 9:30 AM EST, 3 hours earlier.

Area forecast discussion, Sep 18, 9:30 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1030 AM EDT SUN SEP 18 2011

.DISCUSSION...

...POTENTIAL FOR LOCALLY HEAVY RAINFALL THROUGH TONIGHT ALONG THE
VOLUSIA/NORTH BREVARD COASTS...

CONTINUING TO MONITOR SLOW MOVING FRONTAL BDRY LYING BTWN DAB AND
XMR. OVERALL SHRA/TS ACTIVITY HAS WEAKENED OVER THE LAST 2-3HRS
THOUGH STILL PRODUCING SOME HEAVIER DOWNPOURS IN THAT AREA. HAVE
SOME CONCERN FOR REDEVELOPMENT OVERNIGHT AS NOCTURNAL ENHANCEMENT
OF SFC MCONVG ALONG BDRY AS WELL AS MARINE INSTABILITY IS LIKELY TO
INITIATE DEVELOPMENT ALONG THE BDRY. MUCH LIKE YESTERDAY...THIS
MORNING'S RUN OF THE LCL WRF-ARW IS SHOWING THIS.

ALREADY MADE QUICK UPDATES TO GRIDS (POPS/WX AND WINDS/TEMPS) TO
ACCOUNT FOR ONGOING WX. EXPECT THAT WE WILL WIND UP RAISING POPS
FOR COASTAL VOLUSIA/NORTHERN BREVARD AGAIN FOR THE TONIGHT PERIOD.

OTHERWISE...ONSHORE FLOW AND CONTINUED LOW LEVEL MOISTENING WILL
LEAD TO LOW END CHC (30) FOR DIURNAL SHRA/TS ALONG A FAST MOVING
AND DIFFUSE ECSB. OUTSIDE OF AFOREMENTIONED RAINFALL OVER THE NE
COASTAL COS...NO OTHER SIG CHGS PLANNED FOR THE FCST ATTM.

&&

.AVIATION...
IFR CIGS IN STRATUS/STFRA OVER THE NORTHERN SITES (LEE/SFB) HAS
PRETTY MUCH LIFTED TO MVFR AND IS BREAKING UP SOME. COULD SEE SOME
REDEVELOPMENT IN THIS AREA...AND PERHAPS A BIT FARTHER SOUTH...
TONIGHT IF FRONTAL BDRY LEAKS SWD A BIT MORE. IN THE SHORT TERM
THOUGH...MAIN CONCERN WILL BE CONTINUED MVFR TO IFR CIGS/VSBYS
IN PRECIP AROUND DAB. THINK THERE WILL BE SOME REDEVELOPMENT IN
THAT AREA TONIGHT...SO COINCIDENT WITH INCREASE IN POPS...WILL LKLY
HIT THIS HARDER IN THE 18Z TAF FOR DAB AS WELL.

&&

.MARINE...AS INDICATED BY SURFACE MESONET AND BUOY/CMAN OBS FROM
41012/SAUF1...LCL "WEDGE NOR'EASTER" (AS COINED BY WFO JAX) IS NOW
IMPINGING UPON OUR FAR NRN WATERS WITH N-NNE WINDS AROUND 20KT).
SCEC WILL BE EXTENDED INTO THE 0-20NM NORTHERN LEG...AND WILL NEED
TO MONITOR CONDS CLOSELY AS SCA MAY BE NEEDED IN THIS AREA.

(PREVIOUS DISCUSSION) TODAY/TONIGHT...MODERATE TO FRESH NE BREEZE
WILL PREVAIL AS A HIGH PRES RIDGE BLANKETING THE ERN SEABOARD
INTERACTS WITH AN INVERTED TROF EXTENDING FROM THE MID ATLC COAST
TO THE NRN BAHAMAS. BUOY012 HAS HAD CAUTIONARY WINDS/SEAS SINCE
EARLY SAT AFTN... CONDITIONS WILL SPREAD S THRU THE DAY AS THE RIDGE
NUDGES OFFSHORE. THE NE WIND BUFFETING UP AGAINST THE SRLY GULF
STREAM WILL KICK SEAS INTO THE CAUTIONARY RANGE OVER THE GULF STREAM
N OF CAPE CANAVERAL BY MID AFTN. SEAS MAY REACH 7FT WELL OFFSHORE
OVERNIGHT...BUT WOULD BE BRIEF AS WINDS WILL DIMINISH IN THE EARLY
MORNING HRS AS THE INVERTED TROF DAMPENS OUT.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

FORECAST/AVIATION...CRISTALDI
IMPACT WX UPDATES....WEITLICH
Hazardous weather outlook, Sep 18, 8:08 AM EST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
908 AM EDT SUN SEP 18 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-182200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
908 AM EDT SUN SEP 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A WEAK FRONTAL BOUNDARY...DEEP MOISTURE...AND ELEVATED ONSHORE
FLOW ACROSS NORTH CENTRAL FLORIDA WILL FOCUS A NARROW BAND OF
SHOWERS AND THUNDERSTORMS ACROSS VOLUSIA COUNTY TODAY. ADDITIONAL
ISOLATED THUNDERSTORMS EXPECTED TO DEVELOP ACROSS THE AREA ALONG
AND AHEAD OF THE EAST COAST SEA BREEZE INTO THIS AFTERNOON.

THE PRIMARY THREAT FROM THESE STORMS WILL BE DANGEROUS CLOUD-TO-
GROUND LIGHTNING AND A FEW STRONGER GUSTS UP TO 35 TO 40 MPH.
STORM MOTION WILL BE TO THE SOUTHWEST AT 10 TO 15 MPH. RESIDENTS
ARE REMINDED THAT LIGHTNING MAKES ALL THUNDERSTORMS POTENTIAL
KILLERS. IF THUNDER IS HEARD...CEASE ALL OUTDOOR ACTIVITIES AND
MOVE INDOORS IMMEDIATELY.

.FLOOD IMPACT...
A PERSISTENT BAND OF SHOWERS AND STORMS MOVING ONSHORE THE VOLUSIA
COUNTY COAST WILL CREATE HEAVY RAINFALL AT TIMES TODAY WITH LOCAL
PRECIPITATION AMOUNTS UP TO 3 TO 4 INCHES POSSIBLE. THIS AMOUNT OF
RAIN MAY PRODUCE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS...MAINLY FROM DAYTONA BEACH NORTHWARD.

.RIP CURRENT IMPACT...
BREEZY NORTHEAST WINDS WILL GENERATE A MODERATE RIP CURRENT
THREAT ALONG AREA BEACHES. THE THREAT WILL BE GREATEST AFTER 3:30
PM THIS AFTERNOON DUE TO TIDAL EFFECTS. CHECK WITH THE BEACH PATROL
ABOUT OCEAN HAZARDS BEFORE ENTERING THE SURF.

.MARINE THUNDERSTORM GUST IMPACT...
A BAND OF SHOWERS AND THUNDERSTORMS MOVING ONSHORE THE VOLUSIA
COUNTY COAST AND ISOLATED AFTERNOON STORMS DEVELOPING ALONG THE
EAST COAST SEA BREEZE WILL HAVE THE POTENTIAL TO PRODUCE GUSTS
AROUND 35 KNOTS TODAY. STORMS MOTION WILL BE TOWARD THE SOUTHWEST
AROUND 10 TO 15 MPH.

.WIND AND SEA IMPACT...
A MODERATE TO FRESH NORTHEAST BREEZE WILL GENERATE ROUGH CONDITIONS
OVER THE GULF STREAM TODAY. STRONGER WINDS NORTH OF CAPE CANAVERAL
WILL ALLOW SEAS TO BUILD UP TO 6 FEET WITH A DOMINANT WAVE PERIOD
AT OR BELOW 8 SECONDS. SEAS MAY BRIEFLY REACH THE 7 FOOT MARK AFTER
LATE THIS EVENING. SMALL CRAFT OPERATORS SHOULD EXERCISE CAUTION
IF VENTURING INTO THE OPEN ATLANTIC...ESPECIALLY OVER THE GULF
STREAM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MOISTURE WILL INCREASE INTO EARLY NEXT WEEK...ALLOWING SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS TO RETURN TO EAST CENTRAL FLORIDA
THROUGH THE MIDDLE OF THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ALONG THE VOLUSIA COUNTY COAST ARE REQUESTED TO REPORT
RAINFALL AMOUNTS IN EXCESS OF 2 INCHES AND ANY LOCALIZED MINOR
FLOODING.

BRAGAW/WEITLICH

The radar

The Melbourne radar (KMLB), 75 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Brevard

When
September 18, 12:30 PM EST
Where
Brevard County, 30.42 mi WNW of Lake Poinsett
Reported by
Public
Coordinates
28.440, -81.320

Scattered showers and thunderstorms formed out in front of the inland-propagating east coast sea breeze. A citizen observed a funnel cloud produced by one of the thunderstorms near the Orlando International Airport. The person viewing the funnel cloud reported that it did not touch down.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334359.